Pensioner, 77, left totally DEAF after more bungling NHS doctors gave him WRONG DOSE of medication

September 10, 2013 | by | 0 Comments

A man was left totally deaf after bungling doctors gave him double the dose of medication to treat his prostate cancer.

Albert Davenport, 77, received twice the level of antibiotics despite the drug being known to damage hearing in large quantities.

Doctors at Bath’s Royal United Hospital gave Albert two full doses of Gentamicin, a strong antibiotic used to treat infections, in 2009.

Albert said: “I wasn’t impressed with the way I had been treated generally while in hospital so I made an official complaint.

“When staff looked into it, they mentioned the drug error as if it was something I knew about.

“When it was explained that I had been given double the dose of a drug that is known to cause deafness it all fell into place because I’d noticed my hearing drop significantly whilst I was in hospital.

“I was very upset and angry that the hospital had tried to brush it under the carpet by not telling me straightaway but also the fact that my hearing is now permanently reduced because of their error.

“It affects all areas of my life but I’m particularly frustrated at not being able to join in during social occasions with my family and friends.”

Albert successfully sued the hospital and has been awarded £40,000 to pay for hearing aids and treatment.

A spokesperson for the hospital said: “Mr Davenport’s medical records indicate that an error occurred when he was given a second dose of Gentamicin, which can cause damage to hearing.

“We have offered Mr Davenport our sincere apologies for the error, and the distress it has caused him, and have agreed a settlement in relation to his claim.”

Category: News

Add your comment

Libellous and abusive comments are not allowed. Please read our House Rules

For information about privacy and cookies please read our Privacy Policy